Alert archive / Texas / Wind Advisories in 2016

Wind Advisory 14, NWS Norman, OK

December 17, 20168 counties in Texas; 7 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Dec 17, 2016, 3:20 AM CST for 8 counties in Texas; 7 counties in Oklahoma. It took effect at Dec 17, 2016, 12:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 3:20 AM CST (09:20 UTC)
In effect from
Dec 17, 2016, 12:00 PM CST
Expired
Dec 17, 2016, 9:11 PM CST
In force
9 hr
Issued by
NWS Norman, OK

Counties Comanche County, OK, Cotton County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 20 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 572 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
572 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS74 KOUN 170920
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
320 AM CST SAT DEC 17 2016

OKZ033>038-044-TXZ083>090-172130-
/O.NEW.KOUN.WI.Y.0014.161217T1800Z-161218T0400Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
INCLUDING THE CITIES OF...HOLLIS...MANGUM...GRANITE...HOBART...
SNYDER...ALTUS...FREDERICK...LAWTON...WALTERS...TEMPLE...QUANAH...
CROWELL...VERNON...SHEPPARD AFB...WICHITA FALLS...MUNDAY...
KNOX CITY...SEYMOUR...ARCHER CITY...HOLLIDAY...LAKESIDE CITY...
SCOTLAND...HENRIETTA
320 AM CST SAT DEC 17 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CST THIS
EVENING. 

* TIMING...EARLY AFTERNOON THROUGH LATE EVENING.

* WINDS...NORTH SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS NEAR 45
  MPH.

* IMPACTS...LIGHT WEIGHT OBJECTS WILL BE TOSSED AROUND IF NOT
  SECURED. DRIVING MAY BECOME DIFFICULT ON WEST TO EAST ROADS.
  BLOWING SNOW MAY ALSO RESULT IN REDUCED VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$
2 follow-up statements
174 
WWUS74 KOUN 171926
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
126 PM CST SAT DEC 17 2016

OKZ033>038-044-TXZ083>090-180330-
/O.CON.KOUN.WI.Y.0014.000000T0000Z-161218T0400Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
INCLUDING THE CITIES OF...HOLLIS...MANGUM...GRANITE...HOBART...
SNYDER...ALTUS...FREDERICK...LAWTON...WALTERS...TEMPLE...QUANAH...
CROWELL...VERNON...SHEPPARD AFB...WICHITA FALLS...MUNDAY...
KNOX CITY...SEYMOUR...ARCHER CITY...HOLLIDAY...LAKESIDE CITY...
SCOTLAND...HENRIETTA
126 PM CST SAT DEC 17 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING...

* TIMING...THROUGH LATE THIS EVENING EVENING.

* WINDS...NORTH SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS NEAR 45 
  MPH. 

* IMPACTS...LIGHT WEIGHT OBJECTS WILL BE TOSSED AROUND IF NOT 
  SECURED. DRIVING MAY BECOME DIFFICULT ON WEST TO EAST ROADS. 
  BLOWING SNOW MAY ALSO RESULT IN REDUCED VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$
760 
WWUS74 KOUN 180311
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CST SAT DEC 17 2016

OKZ033>038-044-TXZ083>090-180415-
/O.CAN.KOUN.WI.Y.0014.000000T0000Z-161218T0400Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
INCLUDING THE CITIES OF...HOLLIS...MANGUM...GRANITE...HOBART...
SNYDER...ALTUS...FREDERICK...LAWTON...WALTERS...TEMPLE...QUANAH...
CROWELL...VERNON...SHEPPARD AFB...WICHITA FALLS...MUNDAY...
KNOX CITY...SEYMOUR...ARCHER CITY...HOLLIDAY...LAKESIDE CITY...
SCOTLAND...HENRIETTA
911 PM CST SAT DEC 17 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS CONTINUE TO DECREASE OVER THE AREA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Dec 16, 11:07 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 16, 11:07 PM CST, 4 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1107 PM CST Fri Dec 16 2016

.AVIATION...
17/06Z TAFS. IFR/MVFR conditions will spread over terminals in
wake of strong cold front. Northerly winds may not be very strong
initially but will increase through the period. Greatest chance
for IFR/LIFR conditions appears to be 18-00Z across northern
Oklahoma were bands of snow are forecast to progress eastward.
With increasing winds, blowing snow will also create IFR/LIFR
restrictions.

&&

.PREV DISCUSSION... /issued 748 PM CST Fri Dec 16 2016/

UPDATE...
Adjusted temperatures, added patchy fog to far north central
Oklahoma for a few hours through Midnight.

DISCUSSION...
Winds have already veered to the west and northwest across far
northwestern Oklahoma through 7 PM CST, with stout warm air
advection continuing across western north Texas into southwestern
and central Oklahoma. With the fronts push overnight, it's shaping
up to be an impressive temperature gradient overnight from the
north/northwest to the south. Guidance has continued to run a few
degrees too cool, especially across the southwest, pre-frontal,
so bumped up temperatures through midnight, to be more in line
with obs trends.

With the persistent warm air advection into north central
Oklahoma, primarily along the I-35 corridor area, there is a
noticable surge of low 50s dew points, and with the arrival of the
front and the resulting wind shift to the west/northwest between
about 9 and midnight, it may be enough to develop some patchy
advection fog for a few hours. Any impacts will be minor, limited
visibility at times.

Kurtz

PREV DISCUSSION... /issued 546 PM CST Fri Dec 16 2016/

AVIATION...
17/00Z TAFS. VFR conditions expected ahead of strong cold front
with IFR/MVFR conditions and strong northerly winds prevailing
after frontal passage. Forecasted frontal timing a little faster
than previous TAFs closer to RAP13 and other high-res models. Most
of precip expected to hold off until tomorrow afternoon but will
include period of freezing drizzle across northwest OK terminals
as deep lift moves over post-frontal environment. Most of the
wintry precip that is expected over central and southwest OK
terminals will be closer to end of this forecast cycle.

PREV DISCUSSION... /issued 258 PM CST Fri Dec 16 2016/

DISCUSSION...
An active weather period will continue through tomorrow with
several potential impacts including ongoing strong winds, some
brief freezing drizzle immediately behind the cold front tonight,
followed by snow and blowing snow tomorrow afternoon, and strong
northerly winds behind the front resulting in very low wind chill
values.

Latest observations show significant warming and mixing into
increasing winds aloft resulting in gusts from 40 to 50 mph this
afternoon, primarily across the western one third of Oklahoma.
Winds should subside late this afternoon as mixing decreases.
A wide range of temperatures has been noted across the forecast
area this afternoon with cool/overcast conditions keeping
temperatures in the 40s and 50s across the east, and temperatures
in the southwest pushing 80 degrees.

The forecast is quite complicated tonight through tomorrow as a
strong cold front will move through. Temperatures will fall
rapidly throughout the day as strong northerly winds and cold
advection overspread the area. Forecast soundings lead to some
concern for freezing drizzle immediately behind the front although
the thickness of the saturated layer is marginal. Also, there is
some concern for a dry near-surface layer precluding freezing drizzle
behind the front. Nevertheless we kept mention. As locations end
up deeper within the cold air mass, freezing drizzle will become
less of a concern. Ascent with the main upper shortwave will
overspread the area resulting in deepening moisture (into the
dendritic growth zone) resulting in a transition to all snow.
Another concern with regards to precipitation type is a warm layer
depicted initially before deep cold air moves in providing a more
certain thermal profile for all snow. Some sleet may mix in,
although saturation into the warm layer is in question.
Regardless, our public forecast has multiple precipitation types
near the onset but transitions to all snow later in the
precipitation event. The event and resultant impacts should
primarily be snow.

Blowing snow is a concern with 20 to 25 mph northerly winds,
particularly where accumulations are highest (i.e., around an
inch or more). Accumulations should be heaviest and could approach
or exceed two inches in the northwest, and then gradually decrease
to the southeast as dendritic growth zone omega lessens with
eastward progress.

Wind chills will be a concern late Saturday through Sunday
morning, with minimum values around 10 below, possibly approaching
15 below. Our current Winter Weather Advisory focuses on impacts
from snow accumulation, blowing snow, and the resultant travel
implications, as well as dangerously cold wind chill values.

Medium range guidance hold back shortwave energy to the southwest
through the rest of the forecast period so we have a dry forecast
behind Saturday.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  33  36   8  23 /   0  60  30   0
Hobart OK         34  37   8  24 /  10  40  20   0
Wichita Falls TX  47  48  13  29 /   0  20  20   0
Gage OK           20  22   0  25 /  20  70  10   0
Ponca City OK     24  26   3  19 /  20  70  20   0
Durant OK         52  52  17  28 /   0  20  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 6 AM Saturday to 7 AM CST Sunday
     for OKZ004>030-033>040.

TX...None.
&&

04/11
Hazardous weather outlook, Dec 16, 11:34 AM CST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1134 AM CST FRI DEC 16 2016

OKZ004>048-050>052-TXZ083>090-171745-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1134 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AS
UNSEASONABLY WARM TEMPERATURES...STRONG WINDS...AND DRY
CONDITIONS COMBINE DURING THE AFTERNOON.

.WINDS...
SOUTH TO SOUTHWEST WINDS WILL BE SUSTAINED AT SPEEDS OF 20 TO 30
MPH... WITH GUSTS UP TO 40 MPH THROUGH THIS AFTERNOON. A WIND
ADVISORY IS IN EFFECT FOR MUCH OF THE WESTERN HALF OF OKLAHOMA
THROUGH 5 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.WINTER WEATHER...
AN INCH OR TWO OF SNOW WILL BE POSSIBLE ACROSS CENTRAL AND
NORTHERN OKLAHOMA SATURDAY...ALONG WITH AREAS OF BLOWING SNOW. A
BRIEF PERIOD OF FREEZING DRIZZLE AND SLEET MAY PRECEDE THE SNOW.
SLICK ROADWAYS AND REDUCED VISIBILITY DUE TO BLOWING SNOW WILL BE
POSSIBLE.

WIND CHILL VALUES WILL DROP INTO THE SINGLE DIGITS BEHIND THE COLD
FRONT SATURDAY AND WILL CONTINUE TO FALL TO BELOW ZERO SUNDAY
MORNING ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS.

.WINDS...
STRONG NORTH WINDS WILL FOLLOW A STRONG COLD FRONT ON SATURDAY.
SUSTAINED WIND SPEEDS OF 20 TO 30 MPH AND GUSTS OVER 40 MPH ARE
LIKELY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:15 AM CSTWind Chill AdvisoryOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more24 hr

Nearby

Wind Advisories in Texas, 2016Wind Advisories in Oklahoma, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.